In the practice of otolaryngology, epinephrine is frequently administered to patients in combination with local anesthetics. If epinephrine is administered to patients who are taking β-adrenergic blockers, it is possible to produce a hypertensive crisis that is immediately followed by cardiac slowing and possibly cardiac standstill. Two publications1,2 describe the risk of this serious interaction that can occur in patients who are given local anesthetic solutions containing epinephrine while they are being treated with β-adrenergic blocking drugs such as propranolol hydrochloride. Foster and Aston1 reported six cases in which the interaction occurred in patients undergoing either blepharoplasty or a combination of rhytidectomy and blepharoplasty. The β-adrenergic blockers are being used for the treatment of many different conditions. Because of this widespread use, they are one of the top-selling drugs in the United States and may have even surpassed diazepam in use.
β-Adrenergic receptors are
BRUMMETT RE. Warning to Otolaryngologists Using Local Anesthetics Containing Epinephrine: Potential Serious Reaction Occurring in Patients Treated With β-Adrenergic Receptor Blockers. Arch Otolaryngol. 1984;110(9):561. doi:https://doi.org/10.1001/archotol.1984.00800350003001
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: